Hail, McIntosh
- When
- June 21, 3:30 PM CST to 3:35 PM CST
- Where
- McIntosh County, Ashley
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.030, -99.370
Severe Thunderstorm Watch number 342 was in effect during this event. A surface trough moving slowly east across North Dakota was the focus for thunderstorms during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 342 was in effect during this event.
A surface trough moving slowly east across North Dakota was the focus for thunderstorms during the late afternoon and evening. Moderate instability coupled with 30 knots of 0-6 km wind shear, resulted in some storms becoming severe producing large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 1:20 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 220 PM CDT SAT JUN 21 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 145 PM CDT SAT JUN 21 2014 CURRENT SURFACE ANALYSIS PLACES COLD FRONT PUSHING THROUGH WRN ND...WHILE SRLY FLOW AHEAD OF THE FRONT CONTINUES TO ADVECT MOISTURE INTO THE AREA. UPPER LEVEL ANALYSIS PLACES LOW SPINNING ALONG THE MANITOBA/SASKATCHEWAN BORDER WITH ACTIVE SWRLY FLOW OVER OUR AREA. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...SHOWERS AND THUNDERSTORMS WILL START TO DEVELOP THIS AFTERNOON AS FRONT CONTINUES TO WORK ITS WAY EASTWARD. AREA OF PRIMARY CONCERN FOR SEVERE THREAT REMAINS OVER PTNS OF S CTRL ND INTO ERN ND. MODELS CONTINUE TO SHOW THE STRONGEST INSTABILITY (1.5+ KJ/KG) OVER THIS AREA WITH SUFFICENT SHEAR (~40 KT 0-6KM BULK) TO SUPPORT SUPERCELLS. FLASH FLOODING CONCERNS ALSO OVER THIS AREA GIVEN PLENTY OF MOISTURE TO WORK WITH AND ALREADY SATURATED GROUND. EXPECT STORMS TO LINGER OVER AFOREMENTIONED AREAS THIS EVENING AHEAD OF THE COLD FRONT IN STRONG THETA-E ADVECTION BEFORE SHIFTING EAST OVERNIGHT. ON SUNDAY...QUIETER AND COOLER CONDITIONS ARE EXPECTED IN THE WAKE OF THE COLD FRONT WHILE UPPER LOW LINGERS OVER SWRN MANITOBA. HAVE DRIED MOST AREAS OUT BUT WILL KEEP SOME POPS ALONG THE INTERNATIONAL BORDER IN AREA OF STRONGER CYCLONIC FLOW. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 145 PM CDT SAT JUN 21 2014 UPPER LEVEL LOW OVER MANITOBA WILL PUSH ANOTHER SHORTWAVE TROUGH AND ASSOCIATED SURFACE FRONT FROM NORTH TO SOUTH MONDAY INTO MONDAY EVENING. THE BEST CHANCES FOR PRECIPITATION WILL OCCUR OVER THE NORTHERN PORTION OF THE STATE WITH SLIGHT CHANCES FARTHER SOUTH. THAT BEING SAID...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS NORTH WITH ISOLATED ACTIVITY SOUTH. SEVERE WEATHER INDICES ARE NOT OVERLY IMPRESSIVE AS WEAK SHEAR/15KT COMBINED WITH CAPE OF AROUND 800 J/KG WILL BE ENOUGH TO GENERATE SOME THUNDERSTORMS...BUT NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. COOLER ON TUESDAY WITH H85 TEMPERATURES RANGING FROM +14C IN THE SOUTHWEST TO +10C IN THE NORTH CENTRAL. THAT WILL RESULT IN HIGHS IN THE UPPER 60S IN THE NORTH TO TO THE LOWER 70S SOUTH. A TRANSITORY BROAD RIDGE WILL SCOOT ACROSS WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY KEEPING THE THREAT OF ANY SIGNIFICANT PRECIPITATION TO A MINIMUM/SLIGHT CHANCE. HOWEVER THIS WILL CHANGE BEGINNING WEDNESDAY NIGHT AND CONTINUE THROUGH SATURDAY AS A SOUTHWEST FLOW TO SOUTHERLY FLOW ALOFT SETS UP. THIS WILL INCREASE THE LOW LEVEL MOISTURE FIELD WITH SEVERAL CHANCES OF SHOWERS AND THUNDERSTORMS DURING THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 145 PM CDT SAT JUN 21 2014 A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA WITH WINDS SHIFTING TOWARDS THE NORTHWEST AS IT PASSES. THUNDERSTORMS WILL DEVELOP PRIMARILY OVER CTRL INTO ERN ND LATER THIS AFTERNOON INTO EVENING. THE GREATEST THUNDERSTORM COVERAGE WILL BE INVOF KJMS WITH COVERAGE TAPERING TOWARDS THE NORTH AND WEST. SEVERE STORMS WILL BE POSSIBLE FROM KBIS EASTWARD...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE THROUGH THIS EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR NDZ023-025-036-037- 046>048-050-051. && SHORT TERM...JJS LONG TERM...KS AVIATION...JJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 425 PM CDT SAT JUN 21 2014 NDZ037-047-048-050-051-222130- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 425 PM CDT SAT JUN 21 2014 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT... ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. THUNDERSTORMS WILL BECOME LIKELY LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS. THE HEAVY RAIN COULD PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE NEARLY EACH DAY. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ023-025-036-046-222130- WELLS-FOSTER-KIDDER-EMMONS- 425 PM CDT SAT JUN 21 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD BECOME STRONG AT TIMES AND PRODUCE HEAVY RAIN...LEADING TO POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE NEARLY EACH DAY. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ005-013-022-034-035-042-045-222130- ROLETTE-PIERCE-SHERIDAN-MORTON-BURLEIGH-GRANT-SIOUX- 425 PM CDT SAT JUN 21 2014 /325 PM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ001>004-009>012-017>021-031>033-040-041-043-044-222130- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK- SLOPE-HETTINGER-BOWMAN-ADAMS- 425 PM CDT SAT JUN 21 2014 /325 PM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. TM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SAT JUN 21 2014
NDZ046-047-050-212130-
EMMONS-LOGAN-MCINTOSH-
350 PM CDT SAT JUN 21 2014
...STRONG THUNDERSTORMS IN WESTERN MCINTOSH COUNTY...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF HAGUE...OR 21 MILES EAST OF
LINTON...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL...WINDS UP TO 30 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WISHEK...
LEHR...
GREEN LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4630 9971 4636 9945 4632 9925 4615 9945
4605 9989 4622 9999
TIME...MOT...LOC 2049Z 248DEG 32KT 4617 9981
SIMOSKO/SCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 408 PM CDT SAT JUN 21 2014 NDZ050-212145- MCINTOSH- 408 PM CDT SAT JUN 21 2014 ...STRONG THUNDERSTORMS IN SOUTHERN MCINTOSH COUNTY... AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANZIG TO 6 MILES EAST OF GREENWAY...AND MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... ASHLEY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4594 9965 4613 9950 4627 9908 4594 9903 TIME...MOT...LOC 2107Z 240DEG 28KT 4609 9945 4593 9957 SIMOSKO/SCHILD
The Aberdeen radar (KABR), 98 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
There were multiple reports of wind damage in Oakes. A few trees were blown down and a swing set was blown over.
Two buildings on a farm were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526876, 526877, 526878, 526879, 526880.